Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Gastroenterol. 2007 Dec;50(6):379-383. Korean. Case Report.
Kim KH , Kim TN , Jang BI .
Department of Internal Medicine, Yeungnam University College of Medicine, Daegu, Korea. jbi@med.yu.ac.kr
Abstract

Oral 5-aminosalicylic acid (5-ASA) has been known as a first-choice drug for ulcerative colitis. However, hypersensitivity reactions, including pancreatitis, hepatitis, and skin rash, have been reported with 5-ASA. Topical formulations of 5-ASA like suppositories have been rarely reported to induce adverse reactions because of their limited absorption rate. We recently experienced a case of acute pancreatitis caused by 5-ASA suppositories in a patient with ulcerative colitis. A 26-year-old male was admitted with abdominal pain and diagnosed as ulcerative colitis. Acute pancreatitis occurred soon after 24 hours of treatment with oral mesalazine. Drug-induced pancreatitis was suspected and administration of mesalazine was discontinued. Then 5-ASA suppositories were started instead of oral mesalazine. Twenty-four hours after taking 5-ASA suppositories, he experienced severe abdominal pain, fever, and elevation of amylase levels. The suppositories were immediately stopped and symptoms resolved over next 48 hours. Herein, we suggest that, in patients treated with 5-ASA suppositories who complain of severe abdominal pain, drug-induced pancreatitis should be suspected.

Copyright © 2019. Korean Association of Medical Journal Editors.